Archimedean cohomology revisited

  • Caterina Consani
  • Matilde Marcolli
Part of the Aspects of Mathematics book series (ASMA)


Archimedean cohomology provides a cohomological interpretation for the calculation of the local L-factors at archimedean places as zeta regularized determinant of a log of Frobenius. In this paper we investigate further the properties of the Lefschetz and log of monodromy operators on this cohomology. We use the Connes-Kreimer formalism of renormalization to obtain a fuchsian connection whose residue is the log of the monodromy. We also present a dictionary of analogies between the geometry of a tubular neighborhood of the “fiber at arithmetic infinity” of an arithmetic variety and the complex of nearby cycles in the geometry of a degeneration over a disk, and we recall Deninger’s approach to the archimedean cohomology through an interpretation as global sections of a analytic Rees sheaf. We show that action of the Lefschetz, the log of monodromy and the log of Frobenius on the archimedean cohomology combine to determine a spectral triple in the sense of Connes. The archimedean part of the Hasse-Weil L-function appears as a zeta function of this spectral triple. We also outline some formal analogies between this cohomological theory at arithmetic infinity and Givental’s homological geometry on loop spaces.


Zeta Function Ahler Manifold Loop Space Hodge Structure Spectral Triple 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D.V. Anosov, A.A. Bolibruch, The Riemann-Hilbert problem, Aspects of Mathematics Vol.22, Vieweg, 1994.Google Scholar
  2. [2]
    D.M. Austin, P.J. Braam, Morse-Bott theory and equivariant cohomology, Floer Memorial Volume, Birkhäuser 1995.Google Scholar
  3. [3]
    J. Burgos, Arithmetic Chow rings and Deligne-Beilinson cohomology, J.Alg.Geom. 6 (1997) N.2 335–377.MATHMathSciNetGoogle Scholar
  4. [4]
    A. Connes, Trace formula in noncommutative geometry and zeros of the Riemann zeta function, Selecta Math. (N.S.) 5 (1999), no. 5, 29–106.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    A. Connes, Symetries Galoisiennes et Renormalisation, preprint math.QA/0211199.Google Scholar
  6. [6]
    A. Connes, Geometry from the spectral point of view. Lett. Math. Phys. 34 (1995), no. 3, 203–238.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    A. Connes, D. Kreimer, Renormalization in quantum field theory and the Riemann-Hilbert problem. II. The β-function, diffeomorphisms and the renormalization group. Comm. Math. Phys. 216 (2001), no. 1, 215–241.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    A. Connes, M. Marcolli, From physics to number theory via noncommutative geometry, in preparation.Google Scholar
  9. [9]
    C. Consani, Double complexes and Euler L-factors, Compositio Math. 111 (1998), 323–358.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    C. Consani, M. Marcolli, Noncommutative geometry, dynamics, and ∞-adic Arakelov geometry, to appear in Selecta Mathematica.Google Scholar
  11. [11]
    C. Deninger On the Γ-factors attached to motives, Invent. Math. 104 (1991) 245–261.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    C. Deninger Local L-factors of motives and regularized determinants, Invent. Math. 107 (1992) 135–150.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    C. Deninger On the Γ-factors of motives II, Doc. Math. 6 (2001), 69–97.MathSciNetGoogle Scholar
  14. [14]
    S.I. Gelfand, Yu.I. Manin, Homological algebra, EMS Vol.38, Springer Verlag, 1999.Google Scholar
  15. [15]
    A.B. Givental, Homological geometry. I. Projective hypersurfaces. Selecta Math. (N.S.) 1 (1995), no. 2, 325–345.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    A.B. Givental, B. Kim, Quantum cohomology of flag manifolds and Toda lattices. Comm. Math. Phys. 168 (1995), no. 3, 609–641.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    V. Golyshev, V. Lunts, D. Orlov, Mirror symmetry for abelian varieties, J. Algebraic Geom. 10 (2001), no. 3, 433–496.MATHMathSciNetGoogle Scholar
  18. [18]
    F. Guillén, V. Navarro Aznar, Sur le théorème local des cycles invariants. Duke Math. J. 61 (1990), no. 1, 133–155.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    S. Lang, SL2(ℝ), Addison-Wesley, 1975.Google Scholar
  20. [20]
    E. Looijenga, V.A. Lunts, A Lie algebra attached to a projective variety, Invent. Math. 129 (1997) 361–412.MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    Yu.I. Manin, Moduli, motives, mirrors, Progress in Matematics Vol. 201, Birkhäuser 2001, pp. 53–73.MathSciNetGoogle Scholar
  22. [22]
    M. Marcolli, B.L. Wang, Variants of equivariant Seiberg-Witten Floer homology, preprint math.GT/0211238.Google Scholar
  23. [23]
    S. Piunikhin, D. Salamon, M. Schwarz, Symplectic Floer-Donaldson theory and quantum cohomology. Contact and symplectic geometry (Cambridge, 1994), 171–200, Publ. Newton Inst., 8, Cambridge Univ. Press, Cambridge, 1996.Google Scholar
  24. [24]
    M. Saito, Modules de Hodge Polarisable. Publ. Res. Inst. Math. Sci. 24 (1988) 849–995.MATHMathSciNetGoogle Scholar
  25. [25]
    J. P. Serre, Facteurs locaux des fonctions zêta des variétés algébriques (définitions et conjectures). Sém. Delange-Pisot-Poitou, exp. 19, 1969/70.Google Scholar
  26. [26]
    P. Deligne, Groupes de Monodromie en Géométrie Algébrique. Lecture Notes in Mathematics 340, Springer-Verlag, New York 1973.Google Scholar
  27. [27]
    C. Simpson, The Hodge filtration on nonabelian cohomology, Proc. Symp. Pure Math. 62(2) (1997) 217–281.MathSciNetGoogle Scholar
  28. [28]
    J. Steenbrink, Limits of Hodge structures. Invent. Math. 31 (1976), 229–257.MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    R.O. Wells, Differential analysis on complex manifolds, Springer Verlag, 1980.Google Scholar

Copyright information

© Friedr. Vieweg & Sohn Verlag ∣ GWV Fachverlage GmbH, Wiesbaden 2006

Authors and Affiliations

  • Caterina Consani
    • 1
  • Matilde Marcolli
    • 2
  1. 1.University of TorontoCanada
  2. 2.Max-Planck Institut füur Mathematik BonnGermany

Personalised recommendations